Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 503, NWS Norman, OK

August 17, 2001Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2001, 8:30 PM CDT for Roger Mills County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 8:30 PM CDT (01:30 UTC)
Expired
Aug 17, 2001, 9:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Roger Mills County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KOUN 180131
SVROKC
OKC129-180200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 900 PM CDT

* AT 830 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6   
  MILES WEST OF DURHAM...MOVING SOUTH-SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE DURHAM AND REYDON

WIND GUSTS UP TO 65 MPH ARE LIKELY AND HAIL UP TO THE SIZE OF DIMES 
IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3593 9987 3586 10000 3547 9998 3548 9971
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:15 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 3:15 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT FRI AUG 17 2001

SCATTERED SHOWERS AND THUNDERSTORMS NOW SCATTERED ACROSS OUR AREA
WILL COMPLICATE THE FORECAST FOR THIS EVENING.  THEY MAY REQUIRE A
FEW LAST-SECOND CHANGES TO THE POPS ENUMERATED BELOW.

OTHERWISE... HAVE AGAIN MADE RATHER FEW SIGNIFICANT CHANGES TO THE
STATUS QUO FORECAST.  THE MRF SUGGESTS THE POSSIBILITY OF SOME
LESS-THAN-CLEAR WEATHER LATE NEXT WEEK... SO ELECTED TO CALL FRIDAY
PARTLY CLOUDY... BUT WILL WAIT FOR SOME MORE CONSISTENCY BEFORE
MAKING ANY FURTHER CONCESSIONS TO THE GENERIC CLEAR FORECAST.

SINCE OUR NORTHEASTERN ZONES ARE IN A SLIGHT RISK AREA... PLAN TO
MAKE SOME REFERENCE TO THAT IN THE ZONE FORECAST.

TGIF.

FCSTID = XXIII = CMS

OKC   69  93  67  94 /  40  30  20  10
HBR   69  94  68  97 /  30  30  20  10
SPS   71  95  70  98 /  30  20  20  10
GAG   63  91  61  94 /  30  20  10  10
PNC   68  92  66  93 /  40  20  10  10
DUA   71  94  69  93 /  60  30  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 17, 7:23 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI AUG 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    2 SSW MINCO               OK   60 MPH WIND GUST
08/17/01   GRADY                          MESONET REPORT

0707 PM    3 E LAMONT                OK   ESTIMATED 70 MPH WIND GUST
08/17/01   GRANT                          SPOTTER REPORT

J
Local storm report, Aug 17, 8:08 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT FRI AUG 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    BILLINGS                  OK   ESTIMATED 60 MPH WIND GUST
08/17/01   NOBLE                          FIRE DEPT REPORT

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:16 PM CDTSevere Thunderstorm WarningOUNKay, Noble29 min
Aug 17, 7:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.